Avalanche, Northwestern San Juan Mountains
- When
- April 6, 3:30 PM MST to April 7, 12:05 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Fresh snowpack left by a spring storm system resulted in a number of avalanches in the San Juan Mountains of southwest Colorado. Some natural avalanches ran out onto highways, covering the centerline with up to 3 feet of snow and debris over a total distance of 135 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Fresh snowpack left by a spring storm system resulted in a number of avalanches in the San Juan Mountains of southwest Colorado. Some natural avalanches ran out onto highways, covering the centerline with up to 3 feet of snow and debris over a total distance of 135 feet. Avalanche mitigation caused several other avalanches which covered the centerline of roadways with up to 5 feet of snow and debris over a total length of 170 feet. Periodic road closures were necessary as debris was cleared. Total road closure time was 1 hour and 35 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 6, 1:48 PM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT THU APR 6 2006
SHORT TERM (TONIGHT THROUGH SATURDAY)...
LARGE AREA OF WRAPAROUND CLOUDS AND PRECIPITATION OVER WESTERN
WYOMING AND NORTHERN UTAH WILL CONTINUE TO POUR INTO THE CWA. HAVE
KNOCKED DOWN POPS AND CLOUDS IN THE SOUTHWESTERN THIRD OF THE AREA
WHICH IS SHOWING MORE CLEARING...BUT HAVE EXTENDED THE PERIOD OF
HIGHER POPS TONIGHT AND TOMORROW OVER THE NORTH. HAVE CONTINUED THE
HIGHLIGHTS FOR THE NORTHERN AND CENTRAL CO MTS AND EXTENDED UNTIL 6
PM THIS EVENING THE SNOW AND BLOWING SNOW ADVISORY FOR THE EASTERN
UINTA MTS.
AS LOW CENTER CONTINUES TO MOVE SOUTH OVER THE GREAT PLAINS WITH A
RIDGE BUILDING OVER THE AREA...THE MOISTURE WILL BE DRAWN AWAY AND
THIN TO A BAND OF DEFORMATION ZONE MOISTURE UNDERCUTTING THE RIDGE.
BY SATURDAY MUCH DRIER AND WARMER CONDITIONS WILL DOMINATE THE
AREA.
LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A RIDGE MOVES OVER
THE AREA THIS WEEKEND AS THE NEXT PACIFIC TROUGH DEVELOPS OFF THE
WEST COAST. THEREFORE DRY AND WARMER CONDITIONS ARE EXPECTED. BY
EARLY IN THE WORK WEEK...SOUTHWEST FLOW INCREASES AS A SHORTWAVE
EJECTS OFF THE MAIN WEST COAST TROUGH. THE EC IS LITTLE SLOWER/AND
FARTHER SOUTH. THE GFS KEEPS MOST ENERGY NORTH OF THE AREA. SO FOR
MON...WITH THE MODEL DIFFERENCES WILL KEEP POPS GENERALLY LOW WITH
FAVORED AREA OVER THE NORTH. MODEL TREND FOR MIDWEEK IS TO DEVELOP A
CUTOFF LOW ALONG THE WEST COAST BY THU. WILL KEEP SLIGHT CHANCE
MOUNTAIN POPS FOR THESE LATER DAYS AS ENERGY ROTATES INTO THE GREAT
BASIN AND EASTWARD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE NORTHWESTERN SAN JUAN MOUNTAINS
UNTIL MIDNIGHT TONIGHT (ZONE 18).
WINTER STORM WARNING FOR THE SAWATCH...WEST ELK...ELK...PARK...
GORE...ELK HEAD...FLATTOPS...THE GRAND AND BATTLEMENT MESAS
UNTIL MIDNIGHT TONIGHT (ZONES 4...9...10...12 AND 13).
FLOOD WARNING FOR DRY CREEK IN AND AROUND HAYDEN UNTIL NOON
FRIDAY.
.UT...SNOW AND BLOWING SNOW ADVISORY EXTENDED UNTIL 6 PM MDT TODAY
FOR THE EASTERN UINTA MOUNTAINS (ZONE 23)
&&
CJC/EHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 304 PM MDT THU APR 6 2006 COZ001>003-005>008-011-014-017-019>023-UTZ022-024-025-027>029-070130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- 304 PM MDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS AND THE HIGH PLATEAUS OF EASTERN UTAH AND WESTERN COLORADO...AND MOUNTAINS OF SOUTHEAST UTAH. .DAY ONE...TONIGHT IN GENERAL THE LOWER ELEVATION OF SOUTHEAST UTAH AND SOUTHWEST COLORADO WILL EXPERIENCE ONLY ISOLATE SHOWERS TONIGHT. ACROSS THE REST OF WESTERN COLORADO AND EASTERN UTAH...RAIN AND SNOW SHOWERS WILL OCCUR OVER THE MOUNTAINS AND HIGH PLATEAUS...WHILE A MIX OF RAIN AND SNOW SHOWERS OCCUR AT LOWER ELEVATIONS. LIGHT SNOW ACCUMULATIONS WILL OCCUR ACROSS THE HIGH ELEVATIONS CAUSING ROAD SURFACES TO BE SLIPPERY. MINOR LOW LAND FLOODING IS EXPECTED TO CONTINUE ALONG DRY CREEK IN HAYDEN IN NORTHWEST COLORADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WATER LEVELS ALONG CREEKS AND STREAMS IN NORTHWEST COLORADO WILL NEED TO MONITORED DUE TO A WARMING TREND EXPECTED OVER THE WEEKEND...AND POTENTIAL FOR INCREASED SNOWMELT RUNOFF. ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS ARE POSSIBLE ACROSS THE HIGH ELEVATIONS MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT YOU ARE ENCOURAGED TO PHONE IN SNOWFALL REPORTS AND ANY FLOODING TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. COZ004-009-010-012-013-018-070130- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- NORTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS- 304 PM MDT THU APR 6 2006 ...WINTER STORM WARNING UNTIL MIDNIGHT TONIGHT FOR THE NORTHERN AND CENTRAL MOUNTAINS OF THE WESTERN COLORADO AND THE NORTHWESTERN SAN JUAN MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE MOUNTAINS OF WESTERN COLORADO. .DAY ONE...TONIGHT WIDESPREAD SNOW WILL OCCUR THROUGH THIS EVENING...WITH PERIODS OF HEAVY SNOW. WEST WINDS FROM 15 TO 25 MPH WITH GUSTS AROUND 35 MPH WILL CAUSE BLOWING AND DRIFTING OF SNOW. DANGEROUS TRAVEL CONDITIONS WILL EXIST ACROSS THE MOUNTAINS WITH SLIPPERY ROADS AND AREAS OF POOR VISIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SNOW AND RAIN SHOWERS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. UTZ023-070130- EASTERN UINTA MOUNTAINS- 304 PM MDT THU APR 6 2006 ...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM THIS EVENING FOR THE EASTERN UINTA MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND NORTHEAST UTAH. .DAY ONE...TONIGHT PERIODS OF SNOW WILL PERSIST THROUGH EARLY THIS EVENING...THEN GRADUALLY TAPER OFF THIS AFTERNOON AND EVENING. AREAS OF WEST WINDS 15 TO 25 MPH WITH GUSTS NEAR 35 MPH WILL CAUSE BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITY. ROADS WILL BE SNOWPACKED AND SLIPPERY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SNOW AND RAIN SHOWERS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT YOU ARE ENCOURAGED TO PHONE IN SNOW AND WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.
The national radar mosaic for the moment the first event began.
2 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503120, 5503121.